Lightning, New Castle
- When
- August 30, 3:15 PM EST
- Where
- New Castle County, Elsmere Jct
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
m. EDT.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck a home in Elsmere about 415 p.m. EDT. The lightning started a fire in the attic and roof of the home. It took firefighters about 20 minutes to get it under control. Damage was estimated at $20,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 30, 1:20 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 220 PM EDT SAT AUG 30 2003 SEVERE TSTM WATCH FOR SRN AREAS AS THE COLD FRONT COMES DOWN FROM THE NW. THE GFS AND THE ETA DIVERGE AS TO WHERE THE FRONT STALLS. CONSIDERING THE UPPER FLOW NOT PUSHING THAT FAR S...STALLING THE FRONT IN DELMARVA PER THE GFS LOOKS BEST. CONSIDERING THIS...I WILL BE KEEPING POPS FOR PCPN IN THE SRN ZONES AND GRADUALLY SPREADING BACK NORTH LATE SUN NIGHT. THEN A BETTER MOVING COLD FRONT SHOULD CLEAR THE FCST AREA MID WEEK WITH DRYING BEHIND IT. TEMPS...GENERALLY WENT WITH THE MAV GUIDANCE. FCSTID = 9 MPO 53 70 53 65 / 10 0 30 60 ABE 58 73 57 70 / 10 10 40 60 RDG 59 73 58 70 / 10 10 40 60 PHL 65 77 62 76 / 40 10 50 60 12N 56 73 54 67 / 10 0 30 60 SMQ 60 72 60 70 / 40 10 40 60 TTN 63 74 61 73 / 40 10 40 60 MIV 65 77 62 77 / 60 30 50 60 ACY 66 75 62 75 / 60 30 50 60 ILG 64 77 62 76 / 40 10 50 60 DOV 67 77 64 79 / 60 30 50 60 GED 67 77 64 79 / 60 30 50 60 ESN 67 77 67 79 / 60 30 50 60 .PHI... DE...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 700 PM EDT SATURDAY FOR ZONES DEC001...DEC003...DEC005. MD...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 700 PM EDT SATURDAY FOR ZONES MDC011...MDC015...MDC029...MDC035...MDC041. NJ...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 700 PM EDT SATURDAY FOR ZONES NJC001...NJC005...NJC007...NJC009...NJC011...NJC015...NJC025... NJC029...NJC033. PA...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 700 PM EDT SATURDAY FOR ZONES PAC029...PAC045...PAC101. MARINE...NONE. RNS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-301130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 530 AM EDT SAT AUG 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THUNDERSTORMS ARE LIKELY MAINLY SOUTH OF PHILADELPHIA INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
DEZ001>004-MDZ008-012-015-019-020-NJZ012>025-027-PAZ067>071-301845- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1205 PM EDT SAT AUG 30 2003 ...THE STORM PREDICTION CENTER HAS PUT SOUTHEAST PENNSYLVANIA...SOUTHERN NEW JERSEY...DELAWARE AND NORTHEAST MARYLAND IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON... ...THERE IS ALSO THE POTENTIAL FOR VERY HEAVY RAIN AND FREQUENT LIGHTNING... A WALK OUTSIDE TODAY WILL CONVINCE ANYONE THAT IT IS INDEED VERY HUMID AND AS TEMPERATURES RISE INTO THE 80S TO NEAR 90 IT WILL FEEL UNCOMFORTABLE. THE COMBINATION OF THE TROPICAL MOISTURE...SUNSHINE...AND AN APPROACHING FRONT FROM THE NORTHWEST WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP. THE CONDITIONS THIS AFTERNOON SUPPORT LOCALIZED VERY HEAVY RAIN...POSSIBLY BETWEEN 2 TO 3 INCHES IN A SHORT PERIOD OF TIME. IN ADDITION TO THE RAIN...THERE WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND POSSIBLE STRONG WIND GUSTS. RNS
DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ067-070-071- 302200- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 157 PM EDT SAT AUG 30 2003 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 7 PM EDT FOR PARTS OF SOUTHEAST PENNSYLVANIA...SOUTHERN NEW JERSEY INCLUDING THE ADJACENT COASTAL WATERS...ALL OF DELAWARE INCLUDING THE DELAWARE BAY AND MARYLANDS NORTHEAST SHORE COUNTIES. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE THUNDERSTORMS TO PRODUCE WINDS DAMAGING WINDS AND HAIL...ALSO ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND TORRENTIAL RAINS. THUNDERSTORMS WILL CONTINUE DEVELOPING AND MOVING QUICKLY ALONG TO THE EAST AT 25 TO 30 MPH. THESE STORMS WILL ALSO MOVE TO THE COASTAL AREAS SIMILAR TO FRIDAY EVENING. PERSONS ATTENDING OUTDOOR EVENTS SHOULD BE READY TO TAKE SHELTER QUICKLY. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR LATER FORECASTS AND STATEMENTS...AND IN THE EVENT SEVERE THUNDERSTORM WARNINGS ARE ISSUED FOR AREAS IN OR CLOSE TO THE WATCH AREA. EBERWINE
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372114.